Login | Register

Smooth Kernel Estimation of a Circular Density Function: A Connection to Orthogonal Polynomials on the Unit Circle

Title:

Smooth Kernel Estimation of a Circular Density Function: A Connection to Orthogonal Polynomials on the Unit Circle

Chaubey, Yogendra P. ORCID: https://orcid.org/0000-0002-0234-1429 (2016) Smooth Kernel Estimation of a Circular Density Function: A Connection to Orthogonal Polynomials on the Unit Circle. Technical Report. Concordia Uiverisity. Department of Mathematics & Statistics, Montreal, Quebec.

[img]
Preview
Text (application/pdf)
report1-16.pdf
Available under License Spectrum Terms of Access.
116kB

Abstract

In this note we provide a simple approximation theory motivation for the circular kernel density estimation and further explore the usefulness of the wrapped Cauchy kernel in this context. It is seen that the wrapped Cauchy kernel appears as a natural candidate in connection to orthogonal series density estimation on a unit circle. This adds further weight to the considerable role of the wrapped Cauchy in circular statistics.

Divisions:Concordia University > Faculty of Arts and Science > Mathematics and Statistics
Item Type:Monograph (Technical Report)
Authors:Chaubey, Yogendra P.
Series Name:Department of Mathematics & Statistics, Technical Report 1/16
Corporate Authors:Concordia Uiverisity. Department of Mathematics & Statistics
Institution:Concordia University
Date:1 January 2016
Funders:
  • Natural Sciences and Engineering Research Council
Keywords:Circular kernel density estimator, Orthogonal series density.
ID Code:983834
Deposited By: YOGENDRA CHAUBEY
Deposited On:07 May 2018 13:27
Last Modified:07 May 2018 13:28

References:

1. Abe, T. and Pewsey, A. (2011). Symmetric Circular Models Through Duplication and Cosine Perturbation. Computational Statistics & Data Analysis, 55(12), 3271-3282.
2. Bai, Z.D., Rao, C.R., Zhao, L.C. (1988). Kernel Estimators of Density Function of Directional Data. Journal of Multivariate Analysis, 27(1), 24-39.
3. Di Marzio, M., Panzera, A., Taylor, C.C. (2009). Local Polynomial Regression for Circular Predictors. Statistics & Probability Letters, 79(19), 2066-2075.
4. Fernandez-Duran, J.J. (2004). Circular distributions based on nonnegative trigonometric sums, Biometrics, 60, 499-503.
5. Fisher, N.I. (1989). Smoothing a sample of circular data, J. Structural Geology, 11, 775-778.
6. Fisher, N.I. (1993). Statistical Analysis of Circular Data. Cambridge University Press, Cambridge.
7. Hall P, Watson GP, Cabrera J (1987). Kernel Density Estimation for Spherical Data. Biometrika, 74(4), 751-762.
8. Jammalamadaka, S. R., SenGupta, A. (2001). Topics in Circular Statistics. World Scientific, Singapore.
9. Jones, M.C. and Pewsey, A (2012). Inverse Batschelet Distributions for Circular Data. Biometrics, 68(1), 183-193.
10. Kato, S. and Jones, M.C. (2010). A family of distributions on the circle with links to, and applications arising from, Mobius transformation. J. Amer. Statist. Assoc. 105, 249-262.
11. Kato, S. and Jones, M. C. (2015). A tractable and interpretable four parameter family of unimodal distributions on the circle. Biometrika, 102(9), 181-190.
12. Klemelea, J. (2000). Estimation of Densities and Derivatives of Densities with Directional Data. Journal of Multivariate Analysis, 73(1), 18-40.
13. Mardia, K.V. (1972). Statistics of Directional Data. Academic Press, New York.
14. Mardia, K.V. and Jupp, P. E. (2000). Directional Statistics. John Wiley & Sons, New York, NY, USA.
15. Mhaskar, H.N. and Pai, D.V. (2000). Fundamentals of approximation Theory. Narosa Publishing House, New Delhi, India.
16. Minh, D. and Farnum, N. (2003). Using bilinear transformations to induce probability distributions. Commun. Stat.-Theory Meth., 32, 1-9.
17. Mooney A., Helms P.J. and Jolliffe, I.T. (2003). Fitting mixtures of von Mises distributions: a case study involving sudden infant death syndrome, Comput. Stat. Data Anal., 41, 505- 513.
18. Prakasa Rao, B.L.S. (1983). Non Parametric Functional Estimation. Academic Press, Orlando, Florida.
19. Simon, B. (2005). Orthogonal Polynomials on the Unit Circle, Part 1: Classical Theory. American Mathematical Society, Providence, Rhode Island.
20. Shimizu, K. and Iida, K. (2002). Pearson type vii distributions on spheres. Commun. Stat.-Theory Meth., 31, 513-526.
21. Taylor, C.C. (2008). Automatic Bandwidth Selection for Circular Density Estimation. Computational Statistics & Data Analysis, 52(7), 3493-3500.
All items in Spectrum are protected by copyright, with all rights reserved. The use of items is governed by Spectrum's terms of access.

Repository Staff Only: item control page

Research related to the current document (at the CORE website)
- Research related to the current document (at the CORE website)
Back to top Back to top